i recently had my first physical where i recieved a pap and am now going on birth control. however, my dr said not to start it until the sunday after my period, but im supposed to be visiting my boyfriend the same weekend my period starts and am wondering if i begin my birth control now if it will delay my actual period or even be effective?
When birth control pills are used for the first time, the first pill should be taken on the first day of the next expected menstruation. If you start taking pills before your expected period comes, you may delay the expected menstrual period but wonât be protected from an unwanted pregnancy because ovulation has ocurred ! It is possible to delay your menstrual period without risking an unwanted pregnancy, although not recommended. You can do this successfully only if you have been taking the pills for a while and not just started using pills for the first time. Birth control pills can delay a period if you start a new pack when you normally take the last 7 inactive pills from the previous pack. A period delay is not recommended because it will mess your cycle and can cause unexpected functional bleeding from the uterus.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Birth Control , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.